6
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Reducing drug–herb interaction risk with a computerized reminder system

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Background

          Traditional Chinese medicine (TCM) and Western medicine are both popular in Taiwan. Approximately 14.1% of Taiwanese residents use Western drugs and Chinese herbs concurrently; therefore, drug–herb interaction is critical to patient safety. This paper presents a new procedure for reducing the risk of drug interactions.

          Methods

          Hospital computer systems are modified to ensure that drug–herb interactions are automatically detected when a TCM practitioner is writing a prescription. A pop-up reminder appears, warning of interactions, and the practitioner may adjust doses, delete herbs, or leave the prescription unchanged. A pharmacist will receive interaction information through the system and provide health education to the patient.

          Results

          During the 2011–2013 study period, 256 patients received 891 herbal prescriptions with potential drug–herb interactions. Three of the 50 patients who concurrently used ginseng and antidiabetic drugs manifested hypoglycemia (fasting blood sugar level ≤70 mg/dL).

          Conclusion

          Drug–herb interactions can cause adverse reactions. A computerized reminder system can enable TCM practitioners to reduce the risk of drug–herb interactions. In addition, health education for patients is crucial in avoiding adverse reaction by the interactions.

          Related collections

          Most cited references 31

          • Record: found
          • Abstract: found
          • Article: not found

          Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids.

          Dietary supplements that contain ephedra alkaloids (sometimes called ma huang) are widely promoted and used in the United States as a means of losing weight and increasing energy. In the light of recently reported adverse events related to use of these products, the Food and Drug Administration (FDA) has proposed limits on the dose and duration of use of such supplements. The FDA requested an independent review of reports of adverse events related to the use of supplements that contained ephedra alkaloids to assess causation and to estimate the level of risk the use of these supplements poses to consumers. We reviewed 140 reports of adverse events related to the use of dietary supplements containing ephedra alkaloids that were submitted to the FDA between June 1, 1997, and March 31, 1999. A standardized rating system for assessing causation was applied to each adverse event. Thirty-one percent of cases were considered to be definitely or probably related to the use of supplements containing ephedra alkaloids, and 31 percent were deemed to be possibly related. Among the adverse events that were deemed definitely, probably, or possibly related to the use of supplements containing ephedra alkaloids, 47 percent involved cardiovascular symptoms and 18 percent involved the central nervous system. Hypertension was the single most frequent adverse effect (17 reports), followed by palpitations, tachycardia, or both (13); stroke (10); and seizures (7). Ten events resulted in death, and 13 events produced permanent disability, representing 26 percent of the definite, probable, and possible cases. The use of dietary supplements that contain ephedra alkaloids may pose a health risk to some persons. These findings indicate the need for a better understanding of individual susceptibility to the adverse effects of such dietary supplements.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Antidiabetic effects of malonyl ginsenosides from Panax ginseng on type 2 diabetic rats induced by high-fat diet and streptozotocin.

            Ginseng (Panax ginseng C. A. Meyer) has been recorded to treat 'Xiao-ke' (emaciation and thirst) symptom in many ancient Chinese medical literatures (such as 'Shen Nong Ben Cao Jing') for thousands of years. 'Xiao-ke' symptom, in general, indicates diabetes mellitus. Malonyl ginsenosides (MGR) are natural ginsenosides which exist in both fresh and air-dried ginseng. The objective of this study is to determine the antidiabetic function of MGR on type 2 diabetes. High fat diet-fed and streptozotocin-induced diabetic rats were treated with 50 and 100mg/kg/d of MGR or vehicle for 3 weeks. The effects of MGR on fasting blood glucose (FBG), intraperitoneal glucose tolerance test (IPGTT), serum insulin (SI), insulin tolerance test (ITT), body weight, total cholesterol (TC), and triglyceride (TG) levels in type 2 diabetic rats were measured. After 3 weeks of treatment, MGR administration showed significantly lower FBG levels compared to the diabetic control group. In glucose tolerance test, IPGTT data showed that both MGR 50 and 100mg/kg groups significantly increased the glucose disposal after glucose load. The ITT also showed improvement of insulin sensitivity during 120 min of insulin treatment. In addition, MGR reduced TG and TC contents while showed no effect on body weight in diabetic rats. The findings from this study suggest that MGR can alleviate hyperglycemia, hyperlipemia and insulin resistance of type 2 diabetes. Crown Copyright © 2012. Published by Elsevier Ireland Ltd. All rights reserved.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              The broad spectrum of statin myopathy: from myalgia to rhabdomyolysis.

              The 3-hydroxy-3-methylglutaryl-coenzyme A reductase inhibitors (statins) are the cornerstone of therapy for dyslipidemia. A significant portion of patients are not adherent to statin therapy, due to either intolerance from muscle symptoms or fears of myopathy reported in the media. The diagnosis and management of patients with statin-induced myopathy will be reviewed. Based on a review of healthy clinical-trial participants, the placebo-corrected incidences of minor muscle pain, myopathy (with significant elevations in creatinine kinase), and rhabdomyolysis are 190, 5, and 1.6 per 100,000 patient years, respectively. More recent prospective observational data yield better, real-world estimates of muscle complaints (>10%) in patients started on high-dose statins. Current data suggest that important patient characteristics, statin-drug pharmacokinetics, and statin-drug interactions play a role in myopathy. Myopathy is more related to statin dose and blood levels than to LDL reductions. Evidence for managing myopathic patients with coenzyme Q10 is not conclusive. It is important to maintain perspective by looking at the impact of statin myopathy relative to the impact of preventing atherosclerotic complications. The potential benefits of therapy must outweigh the risks. In the case of statin therapy the benefit/risk ratio is overwhelmingly positive.
                Bookmark

                Author and article information

                Journal
                Ther Clin Risk Manag
                Ther Clin Risk Manag
                Therapeutics and Clinical Risk Management
                Therapeutics and Clinical Risk Management
                Dove Medical Press
                1176-6336
                1178-203X
                2015
                16 February 2015
                : 11
                : 247-253
                Affiliations
                [1 ]Graduate Institute of Chinese Medicine, College of Chinese Medicine, China Medical University, Taichung, Taiwan
                [2 ]Department of Chinese Medicine, China Medical University Hospital, Taichung, Taiwan
                [3 ]Division of Chinese Medicine, Department of Pharmacy, China Medical University Hospital, Taichung, Taiwan
                [4 ]Graduate Institute of Integrated Medicine, College of Chinese Medicine, China Medical University, Taichung, Taiwan
                [5 ]Research Center for Chinese Medicine and Acupuncture, China Medical University, Taichung, Taiwan
                Author notes
                Correspondence: Ching-Liang Hsieh, Graduate Institute of Integrated Medicine, College of Chinese Medicine, China Medical University, 91 Hsueh-Shih Road, Taichung 40402, Taiwan, Tel +886 4 2205 3366 ext 3500, Fax +886 4 2203 7690, Email clhsieh@ 123456mail.cmuh.org.tw
                Article
                tcrm-11-247
                10.2147/TCRM.S78124
                4337713
                © 2015 Lin et al. This work is published by Dove Medical Press Limited, and licensed under Creative Commons Attribution – Non Commercial (unported, v3.0) License

                The full terms of the License are available at http://creativecommons.org/licenses/by-nc/3.0/. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed.

                Categories
                Original Research

                Medicine

                adverse reaction, western medicine, traditional chinese medicine

                Comments

                Comment on this article

                Similar content 176

                Cited by 3

                Most referenced authors 216